11222017Headline:

Milwaukee, Wisconsin

HomeWisconsinMilwaukee

Email David Lowe David Lowe on Avvo
David Lowe
David Lowe
Attorney • (414) 727-2200

Another Hospital Medication Error Leads to Patient Death

Comments Off

The tragic deaths of two preemie infants are being blamed on human error by hospital employees at an Indiana hospital.

We have discussed the problem of medication errors before, and it appears that the same problem occurred here. The two infants were given adult doses of Heparin, rather than the less powerful infant doses.

Heparin is a blood thinning medication administered to adults for a variety of situations. It is also given to infants born prematurely in an effort to prevent blood clots. In this case, it appears that a hospital employee mistakenly placed vials with adult dosages of the drug in a drawer used to supply the neonatal intensive care unit of the hospital. The hospital has suggested that the manufacturer use different containers for adult and pediatric dosages of the drug to reduce the likelihood that a hospital pharmacy will erroneously dispense an improper dose in the future. The same error in reverse–an infant’s dose given to an adult in need of an adult dose of Heparin– could have caused a similar tragedy.

Although this was a case of human error, that is no answer. Hospitals and pharmacies need to re-examine medication labeling and handling procedures precisely because humans are prone to commit errors. The procedures and products need to be designed with the anticipation that employees will make mistakes.